Indiana, 2003

Damaging Winds in Indiana, August 27, 2003

August 27, 2003 · NWS PAH · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 4:16 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 27, 4:16 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT WED AUG 27 2003

LATE AFTERNOON CONVECTION DEVELOPING ALONG AND MAINLY EAST OF
SURFACE TO MID LEVEL TROUGH EDGING ALONG THE ERN LIMB OF AN LOW
LEVEL /BELOW 500 MB/ RIDGE. SFC DEWPOINT READINGS /MOISTURE
ADVECTION/ HAVE GRADUALLY INCREASED IN RESPONSE TO A WEAK
AGEOSTROPHIC CIRCULATION IN ADVANCE OF THIS TROUGH. ALTHOUGH THE
GREATEST COVERAGE OF PCPN THROUGH THE EARLY EVENING HOURS WILL BE
ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY...I DECIDED TO KEEP
THE THREAT OF SCATTERED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE
FORECAST AREA...WITH A SLIGHTLY SMALL CHANCE OVER EXTREME SERN
MISSOURI AND THE PURCHASE AREA OF WESTERN KENTUCKY. FOR THE
OVERNIGHT TIME PERIOD...THE CHANCE OF RAIN WAS REDUCED IN SIZE TO
REFLECT THE SLIGHTLY BETTER CHANCE OF CONVECTION IN SWRN IN/SERN IL
NEAR A WEAK WARM FRONT/ WARM AIR ADVECTION GRADIENT/.

FORECAST PROBLEM FOR THURSDAY THROUG SUNDAY WILL BE THE COVERAGE AND
PLACEMENT OF PRECIPITATION OVER THE PAH FORECAST AREA. MAIN
ADVECTION OF MOISTURE SEEMS TO BE OVER THE 295-310K ISENTROPE LAYER.
PRESSURE DEFICITS AND PRESSURE ADVECTION THROUGH THIS LAYER IS
EXTREMELY MARGINAL THURSDAY AFTERNOON...WITH THE GREATEST FLUX
ACROSS THE WESTERN TWO-THIRDS OF THE PAH FORECAST AREA. I DECIDED TO
LIMIT SLIGHT CHANCE POPS TO THIS AREA FOR THE AFTERNOON AND EARLY
EVENING HOURS. THIS ZONE SHOULD SHIFT EAST ALONG WITH THE GREATEST
ISENTROPIC LIFT /ALBEIT WEAK/.

THE GFS MODEL SUGGESTS THAT THE FRONTAL BOUNDARY WILL MOVE TOWARD
THE PAH FORECAST AREA ON FRIDAY...THEN STALL OVER THE WEEKEND. A
POSITIVE TILT TROUGH WITH SURFACE WAVE DEVELOPMENT AND DECENT
ISENTROPIC LIFT SHOULD KEEP THE BEST RAIN CHANCE AND QPF OVER SERN
MO...WRN KY AND SWRN IN. ALTHOUGH GFS SUGGESTS CONVECTION INTO EARLY
MONDAY...I DECIDED TO KEEP RAIN CHANCES LIMITED TO SUNDAY.

COOLER AND DRIER WEATHER SHOULD BE THE RULE THROUGH MID WEEK.

WITH REGARD TO HEAT INDICES...I DECIDED AGAINST HEADLINING ANY HEAT
INDEX VALUES FOR THURSDAY. I WILL LEAVE TO THE MIDNIGHT CREW TO
DETERMINE WHETHER A HEADLINE IS NEEDED.

.PAH...NONE.

SMITH
Hazardous weather outlook, Aug 27, 3:51 PM CST, 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND PERSIST THROUGH THE EARLY EVENING HOURS. A FEW OF THESE STORMS
MAY REACH SEVERE LIMITS BEFORE DUSK...WITH DAMAGING HAIL AND WINDS
THE MAIN HAZARDS. ONE OR TWO STORMS MAY PRODUCE ENOUGH RAIN TO
PRODUCE LOCALLIZED FLOODING. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD DECREASE SHARPLY AFTER SUNSET.

A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT IS POSSIBLE AFTER
MIDNIGHT...MAINLY NORTH OF A MOUNT VERNON ILLINOIS...EVANSVILLE
INDIANA LINE. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 99 TO 103 DEGREES
THURSDAY AFTERNOON. HEAT INDEX VALUES SHOULD DROP MARKEDLY FROM
FRIDAY INTO EARLY NEXT WEEK...AS RAIN AND COOLER AIR MOVE INTO THE
REGION.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
FROM FRIDAY THROUGH SUNDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE
INTO THE REGION...THEN STALL...KEEPING RAIN CHANCES IN THE AREA.

THE MAIN HAZARD OVER THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL AS
THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT INDIVIDUAL
SPOTTERS NEAR ANY STRONG STORMS THIS EVENING ARE ENCOURAGED TO RELAY
STORM REPORTS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
August 27, 4:19 PM CST
Where
Warrick County, 3 mi NW of Newburgh
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.983, -87.450

A 62 MPH wind gust was measured by a trained spotter. A tractor-trailer truck was overturned by high winds while it was stopped at a traffic light on Indiana Route 66.

Thunderstorm Wind, Spencer

When
August 27, 4:40 PM CST
Where
Spencer County, Lincoln City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.117, -87.000

Trees were down, and a shed was damaged at Lincoln City. A tree fell on a car and home at Gentryville.

Thunderstorm Wind, Spencer

When
August 27, 5:08 PM CST
Where
Spencer County, Rockport
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.883, -87.050

Numerous trees were blown down, and a telephone pole was snapped. The damage was caused by microburst winds estimated near 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379684, 5379377, 5379376.